Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Received cortisone injection in lower back, noticed blood in stool. Injection caused this?

User rating for this question
Answered by

Orthopaedic Surgeon
Practicing since : 1994
Answered : 6715 Questions
I received a cortisone injection in my lower back today and noticed a little blood (minor) in my stool tonight for the first ever. Could the injection have caused that and should I be worried? I'm going to bed in 10 min. but will read your answer in the morning. Thanks.
Posted Fri, 25 May 2012 in Bones, Muscles and Joints
Answered by Dr. Praveen Tayal 3 hours later
Thanks for posting your query.
An epidural cortisone injection acts locally in the spine and has a local stools.
Since this has happened for the first time, you can ignore this episode.
If there is a repeated blood loss while passing the stools then the cause needs to be evaluated.
The most common cause could be:
1. Hemorrhoids are swollen blood vessels in the rectum or anus and can sometimes bleed. Painless rectal bleeding with a bowel movement is a common symptom of hemorrhoids. It can be painful as sometimes.

2. Anal fissure — is a tear in the lining of the anus, the opening where feces are excreted. Anal fissures can cause bleeding and a sensation of tearing or burning during or after a bowel movement.

Other rare causes of rectal bleeding — There are many other causes of rectal bleeding, including colon cancer, colon polyps, colitis, and diverticulitis.

Sometimes if you eat any food like beetroot, red gelatin, popsicles, tomato juice etc. you might have red colored stools.

Eat a high fiber diet and drink lots of fluids to avoid constipation. It is better to wait for a few days and then if it still continues you will need to get examined by a Physician.

I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Praveen Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor